Q: What are the most common immunotherapy-induced ocular toxicities, and how are patients best monitored for them? Are there consistent and common symptoms?
A: Because there are numerous immunotherapy agents used to treat cancer, including many that were only recently introduced into the market, the specific incidences, types, and severities of ocular toxicities are not yet well-understood. Nonetheless, we do know that the ocular toxicities most commonly associated with one type of immunotherapy, immune checkpoint inhibitors, are dry eye and uveitis. Other reported forms of ocular toxicity include blepharitis, conjunctivitis, keratitis, corneal deposits, and uveal effusions.
Patients with cancer being treated with immunotherapy would benefit from routine examinations by an ophthalmologist, as well as additional examinations in case of decreased or blurry vision, redness, photophobia (sensitivity to light), or eye pain. Ocular symptoms can vary depending on the specific toxicity as well as each patient’s baseline eye health, so there should be a relatively low threshold for referral to an ophthalmologist.
Q: Please describe how these toxicities, in your experience, differ from other cancer therapy–related toxicities?
A: Ocular toxicities from traditional cancer therapies have been relatively well-described. They include blepharitis, conjunctivitis, and dry eye, as well as many less common, treatment-specific adverse events—as such, there is significant overlap between toxicities caused by immunotherapy and those caused by other cancer therapies. Uveitis associated with immunotherapy represents a unique form of toxicity, and it likely results from the mechanisms by which immunotherapy targets cancer cells. The eye, and in particular the anterior segment, as a relatively “immune-privileged” site in the body, can become a target of immune cells that normally would not have significant local presence and/or activity.
Q: What is the optimal therapeutic approach for each toxicity?
A: For immunotherapy-induced dry eye, lubrication with artificial tears two to four times per day should be initiated. Depending on severity, a lubricating gel or ointment at bedtime, warm compresses applied to closed eyelids one to two times per day, and a steroid eye drop once per day could be added. Uveitis typically requires treatment with steroids, most commonly in eye drop form, but sometimes in the form of local injections or systemic administration. For cases of severe toxicity, drug cessation may need to be considered, although of course this must be weighed against the potential for cancer progression off therapy. Given the difficulty in determining the precise toxicity based on symptoms alone, an ophthalmologist should be consulted.
Q: Are there certain avoidance or management techniques that oncologists are underutilizing?
A: Given that dry eye is one of the most common forms of ocular toxicity and that it is a common condition among the general adult population, oncologists could routinely recommend the use of artificial tears and warm compresses to patients being placed on immunotherapy. Preservative-free artificial tears, in particular, are less likely to cause local toxicity and can be used more frequently. Oncologists may also consider ensuring that their patients establish care with an ophthalmologist, both for routine examinations as well as for urgent evaluation in case a toxicity develops.
Q: What else would you like our audience to know?
A: Topical steroids should be prescribed only by an ophthalmologist, whenever possible, to reduce the chance of complications such as steroid-induced glaucoma, steroid-induced cataract formation, and secondary ocular infections that may otherwise occur without ophthalmologic supervision. Most ophthalmologists, in my opinion, would be happy to help mitigate immunotherapy-related ocular toxicity so that patients can continue with a potentially life-saving treatment.